0

votes

Generic prescriptions

Answered on August 19, 2014
Created July 07, 2012 at 5:40 PM

Have been doing paleo diet since January of 2012. Initially it seemed to be helping a lot with migraines. I got knocked off balance (I think) when I did some HRT for some premenopause symptoms I was having. I ended up having to stop to hormones, but shortly after went into menopause. From January to June I lost 32#.

I was having strings of terrible migraines for days on end about mid April. I've been on generic topamax since last October and have never felt like it really helped my migraines that much. Because of the increased migraines, night leg cramps, numbness in my hands and feet and a a terrible trashy taste in my mouth I was ready to stop it altogether. The pharmacy told me that the side effects usually were seen in about 16% of people, but usually at higher doses. Lucky me. Anyway, before I quit I decided to switch the pharmacy and go for a different generic. I went from using my triptan medication like candy to one migraine during the past month and knowing what triggered it.

I'd had a short period of inactivity due to an injury but now I'm back doing an hour of aerobics 3x week and some moderate weight lifting and have been trying to increase the amounts. I'm only lifting up to about 15-20# right now on fitness center machines. On days off I walk and (or) pool walk. I've gained about 6# though and seem to be stalled at the weight loss. Wondering if the old med was driving some of the weight loss more than I thought. I know that one of the side effects is weight loss. I wouldn't switch it back because this is the first time in 13 years that the migraines seem to be under really good control for any length of time. But I've been working hard and I'm feeling just a bit discouraged. I'm open for suggestions.

I guess the bigger question is, has anyone seen that big of a difference between different brands of generic meds?

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 01:36 AM

Thanks for the info.

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 01:31 AM

Thanks for the suggestions. I'll keep a closer eye on things see what I can tweak.

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 12:11 AM

Sorry, the rant was just a rant. Not directed at you MiMintzer. Thanks for the info.

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 12:08 AM

So if it's +/- 10%, then what if you are on the cheap end and the drug isn't working? I had the same problem with the generic of the triptan and the insurance refused to go the non-generic route even after the doc wrote the prescription as non generic. So she gave me a drug still under patent. It worked great but was more expensive. The insurance had to cover it. Maybe they have their guidelines, but I guess I'm wondering at what detriment to the consumer. I battled with this for 8 months and had to figure it out for myself.

  • Bece741db5f5fed6bafa12e3548f973f

    asked by

    (715)
  • Views
    932
  • Last Activity
    1282D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

3 Answers

1
782d92f4127823bdfb2ddfcbcf961d0e

on July 07, 2012
at 09:41 PM

IIRC, generic drug manufacturers have to show that their generic is within +/- 10% bioavailability of the brand name drug. Theoretically, the generic you had could have had a stronger effect on you than the name brand increasing the likeliness of side effects. Additionally, the inert ingredients are often different from those in the name brand. Those may also have an impact on the side effect profile.

Often, the name brand manufacturer may have a subsidiary generic manufacturer and so the generic is identical in every way to the name brand. If you don't have a problem with the name brand drug then try to get the generic produced by its subsidiary.

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 12:08 AM

So if it's +/- 10%, then what if you are on the cheap end and the drug isn't working? I had the same problem with the generic of the triptan and the insurance refused to go the non-generic route even after the doc wrote the prescription as non generic. So she gave me a drug still under patent. It worked great but was more expensive. The insurance had to cover it. Maybe they have their guidelines, but I guess I'm wondering at what detriment to the consumer. I battled with this for 8 months and had to figure it out for myself.

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 12:11 AM

Sorry, the rant was just a rant. Not directed at you MiMintzer. Thanks for the info.

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 01:36 AM

Thanks for the info.

0
5457372e78a910c00cd1dd579ecbdce3

(1230)

on July 07, 2012
at 10:54 PM

I used to work in a pharmacy and the pharmacists would say up and down that generic was identical to brand name, however a friend that works in brain cancer research, that just developed (well was lead for a team that developed) a new drug (I am not sure exactly what it does but it seems to be something that is capable of delivering other chemicals like dyes and drugs straight to the site of the tumor) told me something that blew my mind a bit.

Apparently the drug itself with be identical in a generic drug, but the delivery system and binders are not, and can greatly affect the efficacy of the drug. Think of it like a brand name drug being a water soluble vitamin that is delivered in water, vs a generic being delivered in, say, jello.

I can't find anything online to back this up but she seemed pretty certain, and as a scientist that is making the drug I would tend to trust her.

0
88a669ef87f8138d6bbfbdace533a482

on July 07, 2012
at 08:06 PM

Short answer: Yes. Generic Ambien gives me horrible headaches. Name brand, no problem.

I did time on Topamax 1.5 yrs ago. It was probably generic. I suffered unrelenting tingling in my hands & feet so I quit after 6 weeks. It didn't work very well anyway. Oddly, my cycles, which had never been regular, have been regular since then. Neuro said some of her other female patients reported this as well. I don't take any preventives now, just Relpax as an abortive.

Like you, I've been paleo since January 2012, also for migraines, also lost weight (27 lb so far). Aren't compliments fun? However, my migraines tapered off very gradually. Only now am I going weeks without a migraine.

Weight loss: I doubt it's the medication, although I am not a medical professional so this is pure speculation. Back to basics. Make sure you aren't cheating very often (less than once a month). Review which foods are paleo and examine your diet, esp. any ingredients lists. Are you sneaking in dairy? Soy? Commercial salad dressing? Too many nuts? Are you eating out frequently? Any of these can derail weight loss. Might try two big meals per day, no snacks, and don't overexercise (aerobics, ahem).

I can't yet address the HRT/menopause issue, but of course that too may play a role in weight gain.

Bece741db5f5fed6bafa12e3548f973f

(715)

on July 08, 2012
at 01:31 AM

Thanks for the suggestions. I'll keep a closer eye on things see what I can tweak.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!